Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Houston/Galveston, TX

May 7, 2019Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 7, 2019, 1:14 PM CDT for Harris County, Montgomery County, Texas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 1:14 PM CDT (18:14 UTC)
Expired
May 7, 2019, 2:45 PM CDT
In force
91 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS54 KHGX 071814
FFWHGX
TXC201-339-071945-
/O.NEW.KHGX.FF.W.0002.190507T1814Z-190507T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
114 PM CDT Tue May 7 2019

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Southeastern Montgomery County in southeastern Texas...
  Northeastern Harris County in southeastern Texas...

* Until 245 PM CDT.

* At 113 PM CDT, Doppler radar and automated rain gauges indicated 
  nearly stationary thunderstorms producing heavy rain across the 
  warned area. Three to almost five inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Humble, Kingwood, Lake Houston, Atascocita and northeastern Bush
  Intercontinental Airport.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2998 9511 2995 9529 3004 9531 3014 9516

$$
1 follow-up statement
992 
WGUS74 KHGX 071903
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
203 PM CDT Tue May 7 2019

TXC201-339-071945-
/O.CON.KHGX.FF.W.0002.000000T0000Z-190507T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery TX-Harris TX-
203 PM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SOUTHEASTERN MONTGOMERY AND NORTHEASTERN HARRIS COUNTIES...

At 200 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms with the heaviest rainfall have begun to move off to 
the north. This trend is expected to continue, and the Flash Flood 
Warning will likely be allowed to expire at 245 PM CDT. Expect water 
levels to slowly recede.

Some locations that will experience flooding include...
Humble, Kingwood, Lake Houston, Atascocita and northeastern Bush
Intercontinental Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2998 9511 2995 9529 3004 9531 3014 9516

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 1:11 PM CDT, 3 minutes earlier.

Area forecast discussion, May 7, 1:11 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
111 PM CDT Tue May 7 2019

.UPDATE...
Quick update to raise pops for the two main clusters of storms.
Track of where these are going differ given the wind profile.
Northern cluster will probably move north while the southern
cluster could be stationary or very slow moving to the north and
west or even southeast. Very efficient rain makers today...note...have
already gotten 4" at Highway 59 and the San Jacinto river.

This is unfortunately going to do a good job of getting the soils
wet.

45

&&
.AVIATION...
Messy TAFS for the first few hours with the storms over the
LBX/SGR/HOU/IAH/CXO terminals expanding into the UTS/CLL areas
while likely tapering off in the SGR/HOU/IAH/CXO areas as the
airmass works itself over. Ceilings a mix of MVFR/VFR becoming
MVFR. Storms forecast to develop Wednesday morning well northwest
of the region and push toward the area but models have been fairly
consistent with capping over the southern terminals through
18z...am concerned that with the expected heating tomorrow and the
moisture available may be able to overcome that capping. Will show
VCSH developing around 15-16z time frame for now.
45

&&

.PREV DISCUSSION... /ISSUED 724 AM CDT Tue May 7 2019/

AVIATION [12Z TAF Issuance]...

Ceilings this morning have ranged from brief IFR to mixed
MVFR/VFR across the region. Ceilings should become VFR but as a
short wave trough approaches from the west, convection should
become more widespread. AMDAR soundings show that the atmosphere
is not as capped as it once was and starting to see showers and an
isolated storm form west of KSGR to KLBX. Model trends is for
activity to increase through the morning with more widespread TSRA
possible late morning through early afternoon. Models vary in
timing so TSRA could get going a little sooner than the TAFs
reflect. Thunderstorm activity should end later in the evening
inland and mid afternoon along the coast. Ceilings should become
MVFR with maybe some IFR tonight for much of the area. Squall line
may develop over north Texas and then push into the area by
Wednesday morning. This could impact KCLL/KUTS/KCXO/KIAH after 12Z
Wednesday but models suggest this line of storms could be
weakening as it approaches the area.

Overpeck

PREV DISCUSSION /Issued 412 AM CDT Tue May 7 2019/...

DISCUSSION...
As of 4 AM, current observations have temperatures in the upper
60s to mid 70s, with dewpoints in the upper 60s to low 70s across
the region. Radar imagery this morning shows some showers over the
offshore Gulf waters. This development looks to be occuring along
an axis of convergence associated with a change in both wind
speed and direction. Additionally, a weak shortwave will propagate
west to east across the region this morning helping to provide
some additional lift to shower and thunderstorm development.

The focus for today's precipitation will once again heavily
depend upon the placement of mesoscale features or small scale
boundaries. General consensus amongst the short term guidance is
that precipitation will develop over coast and the Gulf waters
before spreading inland, mostly west of I-45, by the early
afternoon hours and then better concentrating over our northern
zones by this evening. Strong to isolated severe storms will be
possible if storms are able to break the cap at 850 mb as seen in
the AMDAR soundings this morning. Surface to 3 km lapse rates will
be near 7.0 deg C, and SFC based CAPE values are around 4000
J/kg. At this time, it looks like the main hazard with these
storms would be hail, and potentially wind but the wind profiles
aloft do not look all that impressive. This also would mean that
showers and storms could be slow moving, because they are lacking
this upper level force, with the 250 mb jet showing values of 25
to 35 knots of flow over the region. That being said, the Storm
Prediction Center (SPC) has issued a marginal risk for severe
storms today, mainly along and west of I-45. The Weather
Prediction Center (WPC) also has issued a marginal risk of
excessive rainfall over a SE and E TX.

There should be a break in rainfall overnight into Wednesday morning
before showers and thunderstorms once start up mainly north of I-10.
The next upper level disturbance looks to eject NW out of New Mexico
and sets up a squall line that dives southeastward across E TX. How
far south will this linear line of storms propagate looks to vary
amongst the short term guidance, but some (ARW, TT WRF, and HREF)
suggest it could hold together and make it into our northern
counties by Wednesday afternoon. The threat for strong to severe
storms will again be possible, and the SPC has outlooked our
norther tier of counties from Burleson to Houston in an enhanced
risk for severe storms. The jet dynamics look more impressive, low
level lapse rates will range between 6.5-7.5 deg C/km, Lifted
Index values (LIs) between -9 and -12, and CAPE ranging between
3500-4000 J/kg. The pressure gradient tightens considerably, and
the 850 mb low level jet gets pumping, increasing to 35 to 40
knots by the afternoon hours. Therefore, wind and hail look to be
the primary threats associated with this squall line. WPC is also
carrying a slight risk for excessive rainfall over our northern
zones, mainly across the Brazos to Montgomery to Polk county and
northeastward. Forecast rainfall totals at this time area wide
look to range between 0.5-1.5 inches.

Winds weaken by Thursday morning as the pressure gradient slackens
over the region. Another weak shortwave embedded in the upper level
flow looks to moves across SE TX late Thursday night into early
Friday morning, ahead of our next frontal boundary which is expected
to stall out across the region. Besides this boundary, we will also
see a few additional disturbances wobble across east TX through the
weekend, before the main trough axis swings through on Sunday. This
will make for a rainy period Friday and Saturday. Precipitable water
values surge to 1.75 to 1.95 inches during this time frame. Where
exactly this boundary stalls out will be important, as it should
act as an area of focus for these showers and thunderstorms. The
GFS in the latest runs has continued to slide this boundary
further south towards the coast, while the ECMWF still hangs it up
closer to I-10. This feature should waffle throughout the day
Friday into Saturday. Though there is much uncertainty with the
timing and positioning of this feature, overall it looks to be a
wet start to the weekend, and will need to continue to be
monitored closely. Conditions look to dry out late Sunday, and
temperatures will be on a warming trend moving into the following
week.

Hathaway

MARINE...
Southeasterly flow to be the norm through Friday with it gradually
increasing the next couple of days as a few storm storms pass
through the Plains. This could lead to periods of SCEC developing
and building seas. There could be a series of storm systems moving
from SW to NE through the region today through the end of the week.
Some of these systems could affect the coastal waters with
thunderstorm activity. This seems to be more of the case for the end
of the week and into the weekend. These systems may briefly
enhance winds and build seas.

A cold front should eventually push into the coastal areas Friday
and become a stationary front...then eventually getting a surge of
colder air late over the weekend that pushes the front through.

The persistent SE flow this week has already pushed tide levels up
to 1.0 ft above the astronomical levels. This trend should continue
and tide levels may become more 1 to 2 feet above normal. Areas
along Gulf facing beaches could see tide levels around 3 to 3.5 feet
MLLW and combined with wave run up there could be some coastal flood
issues along HWY 87 on Bolivar Peninsula. These higher tide levels
should peak Wednesday morning and persist during high tides through
the end of the week.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  71  83  71  82 /  60  40  70  60  70
Houston (IAH)              82  74  84  73  85 /  80  40  60  50  70
Galveston (GLS)            79  75  81  76  82 /  70  40  50  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...25
Aviation/Marine...45
Hazardous weather outlook, May 7, 6:13 AM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
613 AM CDT Tue May 7 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-081115-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the coast and Gulf
waters before spreading inland, mostly along and west of I-45 by
the early afternoon hours, and then better concentrating over our
northern zones by this evening. Locally heavy rainfall, damaging
wind and hail will be the main weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong storms are possible Wednesday into Thursday as another
upper level disturbance moves across the region. This feature can
also produce scattered showers and thunderstorms, and some of the
storms could produce heavy rain and localized flooding. Damaging
winds, hail, and isolated tornadoes will also be possible.

Another upper level disturbance coupled with an approaching cold
front will set the stage for additional strong thunderstorms on
Friday into the weekend. The cold front will stall over Southeast
Texas Friday and Saturday. A series of upper level disturbances
coupled with the front and abundant moisture will create a
favorable environment for heavy rain both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

TXZ436>438-081115-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slightly elevated water levels will approach 3.5 feet by
Wednesday morning. Coastal run-up will be possible, potentially
impacting vulnerable locations such as Highway 87 and 124. Strong
rip currents will also be possible along Gulf facing beaches.

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

GMZ330-335-350-355-370-375-081115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 7, 12:18 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1218 PM CDT Tue May 7 2019

TXZ227-237-071800-
Inland Brazoria TX-Fort Bend TX-
1218 PM CDT Tue May 7 2019

...SPECIAL WEATHER STATEMENT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonney, or 10 miles southwest of Manvel, moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southern Missouri City, southwestern Manvel, Fresno, Arcola, Iowa
Colony, Bonney, Thompsons, Sienna Plantation, Fort Bend Houston,
Brazos Bend State Park, Juliff and Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2938 9535 2929 9548 2940 9572 2949 9567
      2960 9548
TIME...MOT...LOC 1718Z 136DEG 8KT 2938 9549

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:18 PM CDTSpecial Weather StatementHGXFort Bend42 min
May 7, 12:25 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto2 hr
May 7, 1:08 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend52 min
May 7, 1:28 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend62 min
May 7, 1:43 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery62 min
May 7, 1:53 PM CDTSpecial Weather StatementHGXHarris22 min
May 7, 2:12 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery33 min
May 7, 2:20 PM CDTAreal Flood AdvisoryHGXBrazoria55 min
May 7, 2:28 PM CDTFlash Flood WarningHGXHarris, Montgomery22 min
May 7, 2:28 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery32 min
May 7, 2:31 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker29 min
May 7, 3:01 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery44 min
May 7, 3:08 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris2 hr
May 7, 3:14 PM CDTSpecial Weather StatementHGXFort Bend46 min
May 7, 3:27 PM CDTFlash Flood WarningHGXHarris, Montgomery2 hr
May 7, 3:37 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend113 min
May 7, 3:50 PM CDTAreal Flood AdvisoryHGXColorado55 min
May 7, 3:56 PM CDTSpecial Weather StatementHGXFort Bend49 min
May 7, 4:08 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
May 7, 4:09 PM CDTBeach Hazards StatementHGXGalveston, Matagorda63 hr
May 7, 4:13 PM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery37 hr
May 7, 4:13 PM CDTRiver Flood WarningHGXHarris, Montgomery18 hr
May 7, 4:14 PM CDTSevere Thunderstorm WarningHGXFort Bend31 min
May 7, 4:31 PM CDTAreal Flood AdvisoryHGXLiberty119 min
May 7, 4:53 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery3 hr
May 7, 4:57 PM CDTAreal Flood AdvisoryHGXLiberty3 hr
May 7, 5:15 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 5:22 PM CDTFlash Flood WarningHGXFort Bend6 hr
May 7, 5:34 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton3 hr
May 7, 6:33 PM CDTAreal Flood AdvisoryHGXHarris117 min
May 7, 6:48 PM CDTFlash Flood WarningHGXHarris2 hr
May 7, 6:58 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.